Alert archive / Louisiana / Tornado Warnings in 2019

Tornado Warning 33, NWS New Orleans, LA

May 4, 2019Saint Bernard Parish, Louisiana

NWS New Orleans, LA issued this tornado warning at May 4, 2019, 7:15 AM CDT for Saint Bernard Parish, Louisiana. It was in force for 15 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2019, 7:15 AM CDT (12:15 UTC)
Expired
May 4, 2019, 7:30 AM CDT
In force
15 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Saint Bernard Parish, LA

What was reported inside it

TimeReportWhereRemark
May 4, 7:28 AM CDTTORNADO8 Sw Yscloskey, LAPHOTO OF WATERSPOUT OVER MARSHY AREA NEAR DELACROIX, LA RELAYED VIA SOCIAL MEDIA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 0.3 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2019-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2019-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 130 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1718 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
669 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
130 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

175 
WFUS54 KLIX 041215
TORLIX
LAC087-041230-
/O.NEW.KLIX.TO.W.0033.190504T1215Z-190504T1230Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
715 AM CDT Sat May 4 2019

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  West central St. Bernard Parish in southeastern Louisiana...

* Until 730 AM CDT.
    
* At 714 AM CDT, a severe thunderstorm capable of producing a tornado
  was located near Poydras, or 11 miles southeast of Chalmette,
  moving north at 20 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  west central St. Bernard Parish.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

&&

LAT...LON 2976 8979 2980 8981 2980 8987 2987 8992
      3000 8989 2999 8988 3000 8986 2994 8984
      2993 8981 2996 8973 2995 8971 2993 8975
      2988 8972 2986 8966 2976 8972
TIME...MOT...LOC 1214Z 198DEG 19KT 2985 8981 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

11

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at May 4, 2:39 AM CDT, 4 hours 36 minutes earlier.

Area forecast discussion, May 4, 2:39 AM CDT, 4 hours 36 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
239 AM CDT Sat May 4 2019

.SHORT TERM...
A short wave trough embedded in the southern stream will traverse
the lower Mississippi Valley and central Gulf coast region today
resulting in numerous showers and thunderstorms...some possibly
strong to severe. Most of the convection early this morning was
still well to the west of the area over southeast Texas and the
northwest Gulf. Scattered activity was also occurring over south
central Mississippi and northeast Louisiana as well as southwest
Louisiana. The chance for convection over the local forecast area will
significantly increase after daybreak today. Models forecast the
convection to move in from the west and develop eastward during
the morning hours across the western half of the forecast area and
progress eastward during the day. There are still some
differences in the timing of the convection, but from mid morning
through mid afternoon looks to be the likely time to see the most
concentrated and widespread convection moving west to east across
the forecast area. Forecast soundings show precipitable water
values increasing to near 1.75 inches today with CAPE values in
the 1000-1500 j/kg range and moderate instability. Shear values
are somewhat lacking. Strong or damaging thunderstorm wind gusts
appear to be the primary threat with the thunderstorms today.

The convection threat will wane late today and overnight as the
system pushes off to the east along with the best moisture. A weak
cold front will sag south into the area tonight into Sunday and
become stationary near the coast or across the coastal waters. A
mostly dry day is expected on Sunday with any shower or
thunderstorm activity confined to the coastal waters and immediate
coast. 11

.LONG TERM...
A mostly dry day will be in the offing for Monday before another
southern stream short wave trough moves across the lower
Mississippi Valley and Gulf Coast states Tuesday. This will bring
another round of convection to the forecast area Tuesday with the
possibility of some strong storms. Thereafter, some threat of
convection will exist each day next week although it appears that
the greatest concentration of activity will be to our north along
a stationary frontal boundary. This boundary may move south into
our area next weekend. 11

&&

.AVIATION...
The biggest concern will be the risk of showers and thunderstorms
affecting the terminals from early to mid morning through the
early afternoon hours. Have included SHRA and VCTS wording in the
forecast generally from 14z through 21z for the terminals along
with some MVFR visibility restrictions. At KBTR, have some IFR
restrictions dependent on the thunderstorms currently over
Southwest Louisiana holding together. Once the convective band
clears the area around 21-22z, prevailing ceilings in the 3000 to
6000 feet range and lingering light rain showers can be expected
through the evening hours. Some low stratus may try to develop
around 06z tomorrow night. 32

&&

.MARINE...
Onshore flow of 10 to 15 knots will continue today into early
tonight, but a frontal passage later tonight will shift winds to
an offshore flow by tomorrow morning. The wind field should be
lighter with winds of 5 to 10 knots expected through the day
tomorrow. Seas will remain in the 1 to 3 feet range through the
tomorrow. The main concern today will be gusty winds and locally
higher seas associated with any passing thunderstorms. By Monday,
high pressure will restrengthen over the eastern Gulf. This will
allow for a prevailing southeast wind of 10 to 15 knots to develop
and then persist through Tuesday. A low pressure system passing
north of the area on Wednesday and Thursday will increase the
pressure gradient over the coastal waters resulting in a period of
15 to 20 knot winds and exercise caution conditions. Seas should
also increase to 4 to 6 feet by Wednesday night due to this
increase in wind speed. 32

&&

.DECISION SUPPORT...

DSS code: Yellow.
Deployed: None.
Activation: None.
Activities: Slight Risk of severe thunderstorms today. River flood
warnings.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or high
         visibility event; Marginal risk severe or excessive rain.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support for slight risk severe
         or excessive rain.
Orange = High Impacts; Enhanced risk severe; nearby tropical events;
         HazMat or other large episodes.
Red =    Full engagement for Moderate to high risk of severe and/or
         excessive rainfall, or direct tropical threats; Events of
         National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  79  62  84  62 /  80  20  10   0
BTR  80  64  86  65 /  70  10  10   0
ASD  82  64  85  65 /  80  20  10   0
MSY  82  68  85  69 /  80  20  10   0
GPT  81  66  84  66 /  80  20  10   0
PQL  83  65  85  64 /  70  30  10   0

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, May 4, 3:30 AM CDT, 3 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
330 AM CDT Sat May 4 2019

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-050000-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
330 AM CDT Sat May 4 2019

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...Today and Tonight

Numerous thunderstorms are expected to move from west to east across
the area today. Some of these storms could be strong to severe.
There is a Slight Risk for severe thunderstorms today with the
primary threat being damaging thunderstorm wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible each day next week with the best
chance on Tuesday when a few strong storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested for today.

In the hours before

Special weather statement, May 4, 5:09 AM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service New Orleans LA
509 AM CDT Sat May 4 2019

LAZ059-065-066-041100-
Lower Terrebonne-Upper Terrebonne-Upper Lafourche-
509 AM CDT Sat May 4 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN TERREBONNE AND
NORTH CENTRAL LAFOURCHE PARISHES...

At 508 AM CDT, a strong thunderstorm was located near Houma, moving
northeast at 25 mph.

Winds in excess of 30 mph and penny size hail are possible with this
storm.

Locations impacted include...
Houma, Lockport, Mathews, Raceland, Bayou Cane, Dulac and Des
Allemands.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2944 9080 2986 9068 2975 9040 2955 9054
      2955 9057 2954 9056 2938 9067
TIME...MOT...LOC 1008Z 204DEG 21KT 2949 9071

32
Special weather statement, May 4, 5:40 AM CDT, 1 hour 35 minutes before
Special Weather Statement
National Weather Service New Orleans LA
540 AM CDT Sat May 4 2019

LAZ058>060-067-041130-
St. Charles-Lower Lafourche-St. John The Baptist-Upper Lafourche-
540 AM CDT Sat May 4 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN ST. JOHN
THE BAPTIST...ST. CHARLES AND NORTHERN LAFOURCHE PARISHES...

At 539 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Gray to near Larose. Movement was
northeast at 20 mph.

Wind gusts up to 50 mph and half inch hail are possible with these
storms.

Locations impacted include...
Larose, Cut Off, Hahnville, Lockport, Mathews, Paradis, Des
Allemands, Luling, Boutte, Wallace, Raceland, Bayou Gauche, North
Vacherie, Edgard, Schriever, South Vacherie and Chackbay.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in New Orleans.

LAT...LON 2960 9065 2967 9071 2970 9077 2975 9080
      2990 9072 2989 9066 2995 9066 2995 9068
      2998 9066 2999 9068 3004 9065 2982 9017
      2970 9023 2967 9018 2949 9040
TIME...MOT...LOC 1039Z 214DEG 16KT 2971 9072 2958 9043

32
Special weather statement, May 4, 5:44 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service New Orleans LA
544 AM CDT Sat May 4 2019

LAZ037-050-071-072-041115-
Livingston-St. Helena-Northern Tangipahoa-Southern Tangipahoa-
544 AM CDT Sat May 4 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. HELENA...
NORTHEASTERN LIVINGSTON AND SOUTHERN TANGIPAHOA PARISHES...

At 543 AM CDT, a strong thunderstorm was located over Springfield, or
8 miles southwest of Hammond, moving north at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Hammond, Amite, Ponchatoula, Amite City, Independence, Roseland,
Albany, Springfield, Natalbany, Killian and Tickfaw.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3033 9051 3039 9071 3080 9060 3072 9031
TIME...MOT...LOC 1043Z 198DEG 30KT 3044 9058

32
Special weather statement, May 4, 6:23 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service New Orleans LA
623 AM CDT Sat May 4 2019

LAZ037-039-071-072-MSZ069>071-041215-
Washington-St. Helena-Northern Tangipahoa-Southern
Tangipahoa-Pike-Walthall-Amite-
623 AM CDT Sat May 4 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN ST. HELENA...
NORTHERN TANGIPAHOA AND NORTHWESTERN WASHINGTON PARISHES...
SOUTHWESTERN WALTHALL...PIKE AND EASTERN AMITE COUNTIES...

At 623 AM CDT, radar indicated strong thunderstorms were located
along a line extending from near Greensburg to 6 miles east of
Independence. Movement was north at 40 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Mccomb, Greensburg, Amite, Amite City, Magnolia, Kentwood, Summit,
Independence, Tylertown, Roseland, Osyka, Smithdale, Gillsberg, Mount
Herman, Wilmer, Easleyville, Tangipahoa and Mccomb Airport.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3114 9011 3054 9032 3077 9077 3135 9071
      3135 9053
TIME...MOT...LOC 1123Z 190DEG 36KT 3077 9069 3062 9039

32
Special weather statement, May 4, 6:53 AM CDT, 22 minutes before
Special Weather Statement
National Weather Service New Orleans LA
653 AM CDT Sat May 4 2019

LAZ039-040-058-071-072-041245-
Washington-Northern Tangipahoa-Southern Tangipahoa-St. John The
Baptist-St. Tammany-
653 AM CDT Sat May 4 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN ST. JOHN THE
BAPTIST...WESTERN ST. TAMMANY...SOUTHERN TANGIPAHOA AND SOUTHWESTERN
WASHINGTON PARISHES...

At 653 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 8 miles south of Ponchatoula to 13 miles
southwest of Madisonville to near Metairie. Movement was north at 30
mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
Hammond, Covington, Ponchatoula, Abita Springs, Madisonville, Folsom,
Natalbany, Robert, Lacombe and Tickfaw.

If outdoors, consider seeking shelter inside a building.

LAT...LON 3084 9044 3074 9020 3037 8994 3027 8998
      3030 8999 3036 9007 3039 9019 3034 9028
      3023 9038 3025 9043 3028 9040 3032 9042
      3036 9050 3039 9051
TIME...MOT...LOC 1153Z 194DEG 27KT 3032 9044 3028 9035 3004 9017

32
Special weather statement, May 4, 6:56 AM CDT, 19 minutes before
Special Weather Statement
National Weather Service New Orleans LA
656 AM CDT Sat May 4 2019

LAZ061>064-041245-
Orleans-Upper St. Bernard-Upper Plaquemines-Upper Jefferson-
656 AM CDT Sat May 4 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN ST.
BERNARD...ORLEANS...NORTH CENTRAL JEFFERSON AND NORTHWESTERN
PLAQUEMINES PARISHES...

At 655 AM CDT, radar indicated strong thunderstorms were located
along a line extending from Marrero to Violet. Movement was northeast
at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with these
storms.

Locations impacted include...
New Orleans, Chalmette, Marrero, Harvey, East New Orleans,
Timberlane, Belle Chasse, Metairie, Jefferson, Gretna, Westwego, Lake
Catherine, Woodmere, Violet, Terrytown, Meraux, Poydras, Estelle,
Arabi and Bridge City.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2985 9017 3002 9015 3003 9003 3006 9003
      3004 9000 3008 8993 3015 8988 3010 8984
      3010 8981 3017 8974 3015 8973 3015 8963
      3006 8973 3003 8972 3004 8982 3002 8984
      2992 8984 2983 8990
TIME...MOT...LOC 1155Z 210DEG 24KT 2989 9013 2989 8990

32

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 4:30 AM CDTTornado WarningLIXTerrebonne30 min
May 4, 4:43 AM CDTTornado WarningLIXTerrebonne19 min
May 4, 5:09 AM CDTSpecial Weather StatementLIXLafourche51 min
May 4, 5:40 AM CDTSpecial Weather StatementLIXSaint Charles50 min
May 4, 5:44 AM CDTSpecial Weather StatementLIXTangipahoa31 min
May 4, 6:23 AM CDTSpecial Weather StatementLIXSaint Helena, Tangipahoa52 min
May 4, 6:50 AM CDTTornado WarningLIXPlaquemines, Saint Bernard25 min
May 4, 6:53 AM CDTSpecial Weather StatementLIXTangipahoa52 min
May 4, 6:56 AM CDTSpecial Weather StatementLIXOrleans49 min
May 4, 7:02 AM CDTSpecial Marine WarningLIX43 min
May 4, 7:07 AM CDTSpecial Marine WarningLIX38 min
May 4, 7:26 AM CDTTornado WarningLIXSaint Bernard19 min
May 4, 7:38 AM CDTSpecial Marine WarningLIX37 min
May 4, 7:44 AM CDTSpecial Weather StatementLIXSaint Tammany31 min
May 4, 8:14 AM CDTSpecial Weather StatementLIXOrleans46 min
May 4, 8:35 AM CDTSpecial Marine WarningLIX25 min
May 4, 8:50 AM CDTSpecial Marine WarningLIX55 min
May 4, 9:02 AM CDTSevere Thunderstorm WarningLIXAscension, Assumption, Iberville, Saint James28 min
May 4, 9:14 AM CDTAreal Flood AdvisoryLIXAscension, East Baton Rouge, Iberville, Livingston, West Baton Rouge3 hr
May 4, 9:29 AM CDTSevere Thunderstorm WarningLIXAscension, Assumption, Lafourche, Livingston, Saint Charles, Saint James and 1 more31 min
May 4, 9:35 AM CDTTornado WarningLIXAscension, Livingston, Saint James10 min
May 4, 9:42 AM CDTSpecial Marine WarningLIX63 min
May 4, 9:56 AM CDTSpecial Weather StatementLIXSaint John the Baptist49 min
May 4, 10:16 AM CDTSpecial Marine WarningLIX59 min
May 4, 10:19 AM CDTTornado WarningLIXTangipahoa11 min
May 4, 10:46 AM CDTSpecial Marine WarningLIX59 min
May 4, 10:53 AM CDTSevere Thunderstorm WarningLIXSaint Tammany22 min
May 4, 10:58 AM CDTSpecial Weather StatementLIXOrleans47 min
May 4, 11:00 AM CDTSpecial Weather StatementLIXSaint Tammany60 min
May 4, 11:13 AM CDTSpecial Marine WarningLIX32 min
May 4, 11:13 AM CDTSevere Thunderstorm WarningLIXSaint Tammany32 min
May 4, 11:40 AM CDTSpecial Marine WarningLIX65 min
May 4, 1:58 PM CDTSpecial Marine WarningLIX62 min

Nearby

Tornado Warnings in Louisiana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.